Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Jun 2, 2023, 7:26 PM CDT for Terrell County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2023, 7:26 PM CDT (00:26 UTC)
- Expired
- Jun 2, 2023, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 167 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 11:57 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2764 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 16.3
The text
As transmitted.
616
WFUS54 KMAF 030026
TORMAF
TXC443-030100-
/O.NEW.KMAF.TO.W.0016.230603T0026Z-230603T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
726 PM CDT Fri Jun 2 2023
The National Weather Service in Midland has issued a
* Tornado Warning for...
Southeastern Terrell County in southwestern Texas...
* Until 800 PM CDT.
* At 725 PM CDT, a confirmed tornado was located 12 miles southwest
of Pumpville, or 18 miles southeast of Dryden, moving southeast at
25 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed a tornado south of Hwy 90.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2980 10191 2978 10193 2980 10194 2980 10196
2982 10197 2980 10199 2980 10201 2982 10204
3001 10197 2993 10176 2978 10176 2979 10178
2978 10181
TIME...MOT...LOC 0025Z 307DEG 21KT 2983 10191
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
93What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:38 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 2, 6:38 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 638 PM CDT Fri Jun 2 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 1156 AM CDT Fri Jun 2 2023 * Widespread Severe Weather Expected This Afternoon and Evening Low clouds that developed this morning are quickly eroding from west to east, with an agitated cumulus field already evident on satellite across Southeast New Mexico south across the Trans Pecos toward the Rio Grande Valley. Convective activity is off to an early start as well, with showers and storms over northern Lea county including a severe thunderstorm near Hobbs, as well as another along I-10 west of Fort Stockton. The main driving force behind today's severe threat is a mid-level short wave, which per latest water vapor imagery is currently translating over far West Texas and will move northeastward across eastern New Mexico and West Texas through this afternoon. At the surface, a dryline up against the higher terrain will mix eastward, and as it sharpens in the vicinity of the TX/NM state line coincident with increasing ascent due to the aforementioned short wave, more widespread and rapid convective development is expected early afternoon. Instability 2000-3000+ J/kg is expected east of the dryline, with localized higher instability along the dryline where moisture will pool. Effective shear pushing 50 kt along with lapse rates approaching 8-9 C/km will allow for all severe hazards, with storms that develop expected to quickly intensify, with very large hail, damaging winds, tornadoes, and heavy rain/flash flooding all possible. Discrete supercells will be the initial storm mode, with long straight hodographs indicating potential for storm splits and significant hail up to the size of softballs. Numerous remnant outflow boundaries also exist across the region, and if any supercell manages to latch onto one of these boundaries, a local enhancement of streamwise vorticity could yield increased tornado threat, especially during the afternoon. Late afternoon into the evening as storms move eastward, storm mode will gradually transition into multicell clusters and line segments as cold pools merge and storms become outflow dominant. At that time, the hail threat will gradually diminish, with damaging winds becoming the primary concern, with a nonzero tornado threat continuing. As for exactly when/where this transition will occur, there remains uncertainty, though it looks like the best potential will be across the eastern Permian Basin and Lower Trans Pecos. Also of note today is the potential for a discrete supercell to develop over Pecos county associated with low-level convergence and vorticity enhancements over the Stockton Plateau along the higher terrain and Pecos River Valley. Thus, the Stockton Plateau (Pecos and Terrell counties) may see a heightened tornado threat this afternoon. A Tornado Watch is currently in effect for Southeast New Mexico and most of West Texas until 800 PM CDT. The bulk of storm activity will move east of the area late evening, though trailing stratiform precipitation may keep light to moderate rain across eastern areas well into tonight, with potential for back- building storms (some strong) along outflow. Lows tonight in the wake of the storms will drop into the middle 50s to middle 60s for most, near or just below normal for early June. Heading into Saturday, highs are expected to be similar to today, in the 80s for most locations and 90s focused along the Pecos and Rio Grande Valleys. Given little change to the upper pattern, that is, weak ridging over Texas with a trough to the west and another to the east, yet another day of scattered showers and thunderstorms is expected. Storms may become strong to severe, especially along remnant outflow boundaries from today's convection, though the intensity will be much less than today. Primary threats will include large hail, damaging wind gusts, heavy rain, and flash flooding. && .LONG TERM... (Sunday through Thursday) Issued at 1156 AM CDT Fri Jun 2 2023 Not much to say about long term except that a similar pattern to last week is expected for this upcoming week as upper ridging develops to our west with a stationary low over Baja CA. Southeasterly surface flow will usher in decent moisture and disturbances moving across the ridge each day will create the opportunity for thunderstorms to develop each afternoon. Storms will be strong to severe, with initiation off the dryline and outflow boundaries from previous days storms. These storms will be mostly diurnally drive and move eastward and out of the region by late evening. With limited shear and the weak ridge firmly in place, widespread severe weather isn't expected, although afternoon storms will still be capable of large hail, strong winds, and heavy rain leading to localized flooding. The thermal ridge axis sets up to our west, so highs through Thursday will be below normal in the low to mid 80s for most. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Fri Jun 2 2023 Tail end of thunderstorm complex currently moving through Permian Basin at this time. These should just graze MAF but outflows over 30kts possible before wind returns to SE. VFR overall but could see low clouds at MAF in the morning. Rest of TAF sites look good this evening. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 83 61 83 / 40 30 30 30 Carlsbad 59 90 61 87 / 10 20 20 20 Dryden 67 86 64 87 / 20 30 20 10 Fort Stockton 63 88 62 87 / 20 30 10 20 Guadalupe Pass 59 85 59 81 / 0 10 10 20 Hobbs 56 85 59 83 / 30 20 20 20 Marfa 53 86 52 84 / 0 40 10 30 Midland Intl Airport 61 85 62 84 / 30 30 20 20 Odessa 62 85 62 84 / 30 30 20 20 Wink 62 90 63 89 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....88 AVIATION...72
Hazardous weather outlook, Jun 2, 12:05 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1205 PM CDT Fri Jun 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1205 PM CDT Fri Jun 2 2023 /1105 AM MDT Fri Jun 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. An high potential for severe thunderstorms exists across the Permian Basin, Southeast New Mexico, and the Trans Pecos this afternoon and evening. A Tornado Watch is in effect through 8 PM CDT tonight. Any severe thunderstorms will have the potential to produce very large hail, damaging wind gusts, and a few tornadoes. Additionally, any thunderstorms will be able to produce torrential rainfall and potential flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday onward will have daily thunderstorm chances during the afternoon and evening across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, localized flooding, and hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 2, 6:37 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
637 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 3 WNW Midland 32.01N 102.13W
06/02/2023 E1.25 inch Midland TX Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Jun 2, 6:52 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
652 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail Greenwood 32.03N 101.90W
06/02/2023 E1.00 inch Midland TX Public
Quarter size hail reported in Greenwood.
&&Local storm report, Jun 2, 6:53 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
653 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Hail 2 WNW Midland 32.01N 102.12W
06/02/2023 E1.25 inch Midland TX Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Jun 2, 7:02 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
702 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 5 NW Gardendale 32.07N 102.44W
06/02/2023 E1.25 inch Ector TX Public
Report from mPING: Half Dollar (1.25 in.).
0645 PM Hail 6 NE Midland 32.05N 102.00W
06/02/2023 E1.25 inch Midland TX Public
Report from mPING: Half Dollar (1.25 in.).
0650 PM Hail 8 WSW Dryden 30.02N 102.26W
06/02/2023 E2.00 inch Terrell TX Trained Spotter
Photo showing approximately 2 inch hail
along US Highway 90.
0655 PM Tstm Wnd Gst 2 WSW Snyder 32.70N 100.95W
06/02/2023 M60 MPH Scurry TX ASOS
ASOS station KSNK Snyder Winston.
&&Local storm report, Jun 2, 7:14 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
714 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail 6 NNE Spraberry 32.01N 101.79W
06/02/2023 E1.25 inch Midland TX Trained Spotter
Wind driven hail, winds estimated at 60 mph.
0706 PM Tornado 10 SSE Dryden 29.92N 102.06W
06/02/2023 Terrell TX Storm Chaser
Chaser shared photo of ongoing tornado south
of Highway 90.
0704 PM Hail 5 SSE Sanderson 30.09N 102.36W
06/02/2023 E2.25 inch Terrell TX Public
Report from mPING: Hen Egg+ (2.25 in.).
0702 PM Flash Flood 1 W Big Spring 32.25N 101.50W
06/02/2023 Howard TX Trained Spotter
Roads flooded, people having to turn around,
had to detour some roads.
0701 PM Flash Flood 1 WSW Big Spring 32.25N 101.49W
06/02/2023 Howard TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
0625 PM Hail 5 WNW Midland 32.03N 102.15W
06/02/2023 E1.50 inch Midland TX Public
Ping pong ball size hail reported near north
Wal-Mart in Midland. Time estimated by
radar.
&&Local storm report, Jun 2, 7:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
719 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 E Midland 32.00N 102.07W
06/02/2023 E1.75 inch Midland TX Public
Multiple hail reports of ping pong to golf
ball size hail.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:06 PM CDT | Flash Flood Warning | MAF | Borden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more | 3 hr |
| Jun 2, 7:12 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 2, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 54 min |
| Jun 2, 8:15 PM CDT | Special Weather Statement | MAF | Mitchell | 45 min |
| Jun 3, 2:53 PM CDT | Special Weather Statement | MAF | 52 min | |
| Jun 3, 4:20 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Jun 3, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
| Jun 3, 6:25 PM CDT | Special Weather Statement | MAF | Reagan | 35 min |
| Jun 3, 6:26 PM CDT | Special Weather Statement | MAF | Loving | 34 min |
| Jun 3, 6:52 PM CDT | Special Weather Statement | MAF | Brewster | 23 min |
| Jun 3, 6:57 PM CDT | Special Weather Statement | MAF | Reagan | 33 min |
| Jun 3, 6:59 PM CDT | Special Weather Statement | MAF | Loving | 31 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.